AAPC - Back to school
Results 1 to 3 of 3

Thread: incorrect Rx given by pharmacy and dr dx as drug side effect

  1. #1
    Join Date
    Apr 2007

    Default incorrect Rx given by pharmacy and dr dx as drug side effect

    AAPC: Back to School
    If a Pharmacy gives out the wrong drug, shouldn't the Dx be coded as an accidental poisoning by pharmacy and not Edema, one of the visiable side effects?

    Norvasc; a high blood pressure medication given instead of an antibiotic (keflex) with the daily dosage (x 4) reflecting the antibiotic daily dosage and not Norvasc.

    Patient was on 10 mg Norvasc, 4 x daily for 9 consecutive days. Her doctors comment " you should be dead, you are one tough cookie".

    On the 9th day,her co-worker noticed her legs were severely swollen and red, concerned, she was sent her to her interns office. Conviently, she works for a Medical Facility and internal medicine is the office next door.

    What i find very interesting is the doctor notes list only one diagnosis; edema, and dictated (wrote it off ) it as a known side effect of Norvasc. No mention of how it happened, or the possible damage it caused or the damage that may surface sometime later in life. No additional testing was ordered verifying the integrity of her vital organs (kidneys) that are known to suffer under the 'side effects 'of the drug. What about the interaction norvasc had with the current prescriptions she's taking?

    Shouldn't this be concidered an accidental poisoning? The patient could have died, suffered kidney damage as well as potential future kidney damage, as well as a number of other serious potential damage. I also don't understand why, at least, additional testing wasn't done to prove the integrity of the kidneys.

    So what do you think?? Love to hear from you.


  2. #2
    Join Date
    Apr 2007
    Columbia, MO


    Is it documented anywhere in the note that this was an incorrect drug given from the pharmacy? If so then yes it is poisoning

    Debra A. Mitchell, MSPH, CPC-H

  3. #3
    Join Date
    Apr 2007
    Fort Smith, AR

    Default curious

    so the bottle was labeled Keflex with instructions on it? Or was it labeled Norvasc with the 4x a day listed? That is scary that this happens.
    Rachel Nelson, RHIA, CPC-A

Similar Threads

  1. Side Effect vs. Adverse Reaction
    By rmarti7770 in forum Diagnosis Coding
    Replies: 3
    Last Post: 08-16-2013, 09:12 AM
  2. Neupogen drug effect
    By Tonyj in forum Diagnosis Coding
    Replies: 0
    Last Post: 12-14-2011, 08:17 AM
  3. Extrapyramidal side effect
    By rmarti7770 in forum Diagnosis Coding
    Replies: 2
    Last Post: 07-08-2011, 04:43 PM
  4. metrorrhagia - side effect of birth control
    By mkm1517 in forum OB/GYN
    Replies: 1
    Last Post: 05-26-2010, 04:48 PM
  5. Drug side effect
    By heatherwinters in forum Diagnosis Coding
    Replies: 2
    Last Post: 06-18-2009, 04:35 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts

Enjoying Our Forums?

AAPC forums are a benefit of membership. Joining AAPC grants you unlimited access, allowing you to post questions and participate with our community of over 150,000 professionals.

Join Now Continue Reading Without Full Access

Already a Member?


Close Message

In addition to full participation on AAPC forums, as a member you will be able to:

  • Access to the largest healthcare job database in the world.
  • Join over 150,000 members of the healthcare network in the world.
  • Be a part of an industry leading organization that drives the business side of healthcare.
  • Save anywhere from 10%-50% with exclusive member discounts on courses, books, study materials, and conferences.
  • Access to discounts at hundreds of restaurants, travel destinations, retail stores, and service providers. AAPC members also have opportunities to save on heath, life, and liability insurance.
  • Become a member of a local chapter and attend regular meetings.